Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Cardiology
Volume 2014 (2014), Article ID 681572, 3 pages
http://dx.doi.org/10.1155/2014/681572
Case Report

A Shocking Complication of a Pneumothorax: Chest Tube-Induced Arrhythmias and Review of the Literature

Department of Internal Medicine, Division of Cardiology, Detroit Medical Center, Wayne State University, Detroit, MI 48201, USA

Received 29 May 2014; Revised 17 July 2014; Accepted 18 July 2014; Published 24 July 2014

Academic Editor: Gianluca Di Bella

Copyright © 2014 Shaun Cardozo and Kevin Belgrave. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We describe a patient with a recent chest tube insertion leading to atrial fibrillation with rapid ventricular rate that led to multiple inappropriate internal cardiac defibrillator (ICD) shocks. This is the first reported case of this occurring in a patient with an ICD leading to inappropriate shocks. Our elderly patient with emphysema presented with a spontaneous pneumothorax and developed rapid atrial fibrillation following emergency tube thoracostomy. The patient had a single lead ICD and received multiple inappropriate shocks for the rapid ventricular rate in the therapy zone. Although medical treatment helped stabilize the patient, resolution of the atrial fibrillation occurred only after the chest tube was removed. In a patient with a chest tube or other intrathoracic catheters, maintaining a high index of suspicion that chest tube insertions can cause secondary life threatening cardiovascular complications needs to be considered. In such patients, removal of the device proves to be the most prudent treatment action.